# SDR 2003FA0000289

- Difficulty date: March 14, 2003
- Submitted: March 14, 2003
- Operation: General aviation
- Aircraft: N4977R
- Make and model: Cessna 172H
- Aircraft serial: 56331
- Aircraft time: 12,028 hours
- Engine: Cont O300*
- System (JASC): 2810 · Fuel Storage
- Part: Baffle
- Condition: Broken
- Location: Fuel Cells
- Part time: 12,028 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING VISUAL INSPECTION, FOUND FUEL TANK BAFFLE SPOT WELDS BROKEN LOOSE, ALLOWING BAFFLE TO MOVE AROUND FREELY INSIDE FUEL TANK. THIS CONDITION COULD CAUSE FUEL STARVATION DURING A DECENT WITH A LOW FUEL QUANTITY AND COULD CAUSE ERRONEOUS FUEL QUANTITY INDICATIONS DUE TO INTERFERENCE WITH TRANSMITTER FLOAT.  PROBABLE CAUSE: THE FRONT FACE OF THE BAFFLE IS APPROXIMATELY 1 INCH BEHIND FUEL TANK FILLER PORT.  DURING THE REFUELING PROCESS, IF THE FUEL NOZZLE IS RELAXED, THE NOZZLE CONTACTS THE BAFFLE AND APPLIES EXCESSIVE PRESSURE TO THE BAFFLE EVENTUALLY BREAKING THE SPOT WELDS LOOSE.  DURING THE REFUEL PROCESS, DO NOT INSERT FUEL NOZZLE MORE THAN 3 INCHES INTO THE FUEL TANK.
